Pennsylvania, 2021

Tornadoes and Damaging Winds in Pennsylvania, July 29, 2021

July 29, 2021 · NWS PBZ · 7 events in 5 counties and zones

A shortwave passage during the morning of July 29th spread mainly non-severe showers and thunderstorms across the region during the morning and midday hours. However, a discrete cell along the back edge of the morning activity was able to develop an EF1 tornado along the Fayette-Westmoreland County border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
$6,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave passage during the morning of July 29th spread mainly non-severe showers and thunderstorms across the region during the morning and midday hours. However, a discrete cell along the back edge of the morning activity was able to develop an EF1 tornado along the Fayette-Westmoreland County border. This was a preview of what was to follow.

In the wake of this morning activity, instability was able to build as partial clearing occurred. Additional thunderstorms were able to develop in association with a prefrontal trough. These storms were able to take advantage of deep shear, especially in the lower levels. A cross-boundary component to this shear allowed discrete supercells to form during the mid and late afternoon hours. Storm motions were favorable for the ingestion of streamwise vorticity, allowing for rotating storms, and the development of additional tornadoes in southwest Pennsylvania and eastern Ohio. Three additional tornadoes occurred in southwest Pennsylvania, causing generally tree and light structural damage. Thankfully, no injuries were reported. A few other damaging wind reports were received as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 29, 8:29 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 8:29 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
929 AM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms will be crossing the area today with the
passage of a cold front. High pressure returns dry and seasonably
cool conditions for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mesoanalysis shows a notable vort max/shortwave exiting MI that is
driving convection over OH to northwest PA. This feature is expected
to glide north of Pittsburgh this morning and help maintain/foster
convective activity. Storms will generally remain sub-severe with the
lack of notable instability in place while temporarily maintaining
enough cloud cover to slow sfc warming.

After the shortwave passes, there will likely be a brief lull in
activity before the approach/passage of the sfc cold front this
aftn/eve potentially generates another round of convection. If enough
clearing can occur to boost area temperature and destabilize the
region, a more significant severe threat favoring damaging wind and
large hail could develop given ample shear and intruding dry air in
the mid levels. Confidence remains low on this threat as it remains
unclear how quickly, or if at all, clouds will clear to allow for sfc
warming. It will be largely dependent on the evolution of the
morning convection that has been poorly modeled up until this point.

Overnight, additional weak shortwaves in the upper trough may develop
iso/sct showers with localized thunder. Otherwise, drier conditions
are expected as high pressure and cold advection develop behind the
exiting cold front

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another shortwave within the broad eastern U.S. upper trough will
push a weak sfc cold front through the region Sunday, increasing
precipitation chances.

High pressure should resume influence over the upper Ohio River
Valley heading into next week under weak upper troughing, with
temperature near to slightly below seasonal averages.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
An upper trough/MCV is expected to track across the Lwr Great
Lakes/Upper OH Valley region by mid to late morning, spreading
showers and a few embedded tstms across area ports. Included an MVFR
tempo mention in the tafs for this scenario, though confidence
remains low-medium in this solution, with model initialization being
less than optimal.

After the initial wave exits, additional sct tstms are possible along
an associated sfc cdfnt. Maintained a VCTS mention in the TAFs for
this potential, though again confidence is low on timing/extent of
covg due to cloud cover and precip from the upper wave. MVFR cigs are
expected late tonight after FROPA.

.Outlook...
Restrictions are psbl with a Sun cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 29, 8:29 AM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
929 AM EDT Thu Jul 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-301330-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
929 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 29, 7:47 AM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
847 AM EDT Thu Jul 29 2021

PAZ008-009-291315-
Forest-Venango-
847 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN VENANGO AND NORTHWESTERN FOREST COUNTIES...

At 846 AM EDT, a strong thunderstorm was located near Titusville, or
8 miles north of Oil City, moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Tionesta...                       Pleasantville...
West Hickory...                   East Hickory...
Oil Creek State Park...

LAT...LON 4144 7941 4151 7983 4162 7981 4162 7961
      4163 7949 4163 7938
TIME...MOT...LOC 1246Z 277DEG 24KT 4155 7973

CL
Special weather statement, Jul 29, 11:51 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1251 PM EDT Thu Jul 29 2021

PAZ008-009-015-291715-
Forest-Clarion-Venango-
1251 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN VENANGO...NORTHEASTERN CLARION AND WESTERN FOREST
COUNTIES...

At 1251 PM EDT, a strong thunderstorm was located 7 miles northeast
of Sugarcreek, or 7 miles northwest of Oil City, moving southeast at
50 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Sugarcreek...
Tionesta...                       Hasson Heights...
Seneca...                         Rouseville...
Cooperstown...                    Woodland Heights...
Pleasantville...                  Fryburg...
Leeper...                         West Hickory...

LAT...LON 4143 7921 4130 7932 4134 7972 4152 7996
      4153 7994 4154 7994 4154 7992 4156 7991
      4156 7989 4157 7989 4157 7987 4158 7987
      4160 7983 4162 7983 4162 7961 4163 7955
      4163 7949
TIME...MOT...LOC 1651Z 298DEG 42KT 4153 7976

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Venango

When
July 29, 11:55 AM EST to 11:56 AM EST
Where
Venango County, 42.01 mi NNE of Thornburgh to 42.17 mi NNE of Thornburgh
Rating
EF0
Path length
0.27 mi
Path width
15 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.499, -79.795

An EF-0 tornado, that was partially observed by a personal home |surveillance camera and confirmed via damage survey, formed near |Billingsley Road and advanced into an open field before crossing |State Route 417 (near Speer's Public Golf Course) and quickly |dissipating. The tornado passed near a home, snapped about a |dozen pine trees, and then uprooted a shallow rooted hardwood |tree before dissipating. Maximum wind speed was estimated at 85 MPH.

Tornado, Fayette

When
July 29, 12:54 PM EST to 1:00 PM EST
Where
Fayette County, 2.8 mi NNW of White to 1.72 mi NW of Champion
Rating
EF1
Path length
3.13 mi
Path width
100 yd
Continued into
Westmoreland, Pa (PBZ)
Property damage
$250,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.106, -79.454

Initial damage was noted on Bear Rocks Road near Grandview Road,|consisting of large branch snaps and uprooted trees consistent with|EF0 damage. The tornado then continued roughly along Grandview Road|towards Mount Zion Road with similar additional tree damage.

The tornado then crossed Mount Zion Church Road and gained strength,|causing minor damage to a roof and a deck. The tornado crossed a field|and snapped a few apple trees, and then caused minor damage to a barn.|Near this barn, a tree trunk was snapped, consistent with EF-1 wind|speed.

The most intense damage was noted on Kessler School Road. A manufactured|shed was tossed on its side about 20 feet. Also, a manufactured garage|had partial wall collapse and a roof blown off, with the roof transported about 20 feet downwind. EF1 damage of 100 to 105 MPH (the maximum for the tornado) was assigned here. Additional tree damage occurred further down Kessler School Road to the intersection with Coffman Road. A storage building was tipped over on its side, but the roof was intact and the structure was sitting unattached on cinder blocks, consistent with 90 to 95 MPH EF0 wind. The tornado then crossed a hill, moving into Westmoreland County.

Tornado, Westmoreland

When
July 29, 1:00 PM EST to 1:03 PM EST
Where
Westmoreland County, 1.89 mi NNW of Roaring Run to 0.98 mi NW of Jones Mills
Rating
EF1
Path length
1.8 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.094, -79.397

After crossing the Fayette/Westmoreland County line, the tornado continued across a hill. It crossed County Line Road and Hellen School Road, and it possibly lifted briefly as no damage was noted during the survey in this area. The last noted damage occurred on Mountain View Road, with snapped tree branches and damage to a tin roof at Mountain View Acres. The tornado then dissipated in the woods along Mount Olive Road. Although the tornado was rated EF-1 based on damage in Fayette County, the maximum wind speed for the Westmoreland portion of the track was 60 to 70 MPH.

Tornado, Indiana

When
July 29, 4:20 PM EST to 4:21 PM EST
Where
Indiana County, 0.92 mi SSE of Indiana Co Arpt to 0.94 mi SSE of Indiana Co Arpt
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Property damage
$50,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
40.617, -79.096

An EF-0 tornado, that was observed by live video and confirmed via damage |survey, began in a cornfield near Geesey Road, crossed a farmers property, |and dissipated at the end of the property. Minor crop damage was noted|near Geesey Road where the tornado began. The tornado then tracked |east-southeast where it struck the side of a barn and tossed portions |of the roofing and siding 100 feet away from the structure. Finally, |some damage was noted on the side of a open barn shed where a 2x4 struck a |metal side of a structure. Maximum wind speed was estimated at 75 MPH.

Thunderstorm Wind, Indiana

When
July 29, 4:30 PM EST
Where
Indiana County, 2.35 mi NE of Armagh
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.478, -79.004

Utility lines were blown down along Dilltown Heights Road.

Tornado, Greene

When
July 29, 5:00 PM EST to 5:05 PM EST
Where
Greene County, 3.47 mi NNW of Crabapple to 0.83 mi N of Crabapple
Rating
EF1
Path length
2.82 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.962, -80.516

An EF-1 tornado damaged a rural portion of extreme western Greene|County during the early evening of July 29th. The affected area |was just south of State Gamelands No. 302, in a region of |rough terrain characterized by dense wooded areas, mixed with open|farm land and gas well production infrastructure.

Damage from this tornado was confined to mainly hardwood trees in|the wooded areas. The tornado snapped a number of small trees, |uprooted several larger ones, and downed numerous large branches |over the course of its nearly 3 mile track. The initial damage |occurred at the bridge crossing Enlow Fork on the Pennsylvania |side of the MarkWest Majorsville Station. As the storm tracked to |the southeast, it reached peak intensity along Day Road, where |considerable tree damage was noted from an adjacent hill, |extending down into a deep ravine. Several large trees were |uprooted along with many smaller ones snapped. The tornado's maximum wind speed of 105 MPH was estimated in this area. Sporadic tree damage was noted as the tornado moved southeast and crossed Fry Hill Road, Scott Hill Road, and finally along the southern spur of |Day Road once again (just southeast of the Veterans Road fork).

This is the eighth documented tornado to impact Greene County |since 1950, and is the first since October 2nd 2018. In addition, |this marks the 8th tornado confirmed within the NWS Pittsburgh |forecast area from the July 29th outbreak, the most in a single |event since May 1st 2017, when seven tornadoes were recorded|over northwest Pennsylvania.

Thunderstorm Wind, Greene

When
July 29, 6:36 PM EST
Where
Greene County, 0.35 mi N of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.905, -80.179

Numerous trees were reported down along Crabapple Drive on the north end of Waynesburg.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973550, 973556, 973558, 973551, 973564, 973552, 973565.